One year on Tecfidera

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.

One year on Tecfidera

Postby micheleinva » Mon Jul 21, 2014 10:26 pm

Hi everyone. I have been on Tecfidera for a little over one year now. Initially, I had extreme abdominal issues (cramping, pain, bloating, diarrhea, vomiting, etc). I also had a lot of difficulty with severe redness in the face/neck and an itchy rash on my arms. I followed Ladymac's advice and posted a regimen that worked for me (it is in on the side effects forum for Tecfidera). Anyway, one year later I am doing amazing. The abdominal issues have completely gone away. My one remaining side effect is that I do get some redness and occasionally some itching. I have found that the redness and itching occur when either (1) the doses are more than 12 hours apart and/or (2) I don't eat enough protein with my a.m. dose. When the redness/itching occurs, I immediately take a Benadryl (there is a non drowsy formula) and within 15 minutes I am fine. If I take the doses pretty much at 12-13 hours apart consistently, and eat enough protein (for me a greek yogurt, or egg with ham) then the side effects do not occur. It seems that my body can handle the medication as long as the doses are spaced apart and there is enough in my stomach.

I am 43 and was diagnosed 4 years ago. I am a first grade teacher and a mom to two (12 and 15). I have much more energy now than I did before (I was on Rebif for 3 years and had terrible migraines and flu symptoms and was always really tired). The best part is that I had 2 complete sets of MRIs in the last year, and all have come out great. No new lesions, and the ones in my brain have actually decreased in size.

I know this doesn't medicine doesn't work for everyone, but it has really been a life changer for me. When I was in the first 12 weeks, I never thought I could continue. But, I stuck with it b/c I couldn't go back to Rebif and I really wanted to avoid the other injectables.

Everyone has to make the decision that is best for them. For me, doing it consistently for 12 weeks, keeping the meds in my system on a regular 12 hour schedule, and eating that protein with it really eliminated the severe abdominal issues. My life is completely different now. If you are in the same position, I would really encourage you to stick with it. Maybe the regular dosing and diet regime will kick in for you and help you as it helped me.

Thanks again to Ladymac!
micheleinva
Getting to Know You...
 
Posts: 13
Joined: Wed Jul 24, 2013 6:42 pm

Advertisement

Re: One year on Tecfidera

Postby jllandryusa » Tue Jul 22, 2014 8:46 am

I am SO happy to read your post!!! I could never thank you enough, really. I started Tecfidera 12 days ago & was ready to throw in the towel over the weekend, which I now feel would not have been in my best interest.

I am 46, have had MS for 21yrs & have been on just about every DMD there is, Copaxone, Rebif, Chemo, Tysabri, Rituxan, Plasmapheresis & monthly steroids for a couple years. Most recently I had gone back to Copaxone because I had zero side effects & knew I needed to be on something. I stayed on each of these meds until either they stopped working for me or I developed antibodies to them.

I feel like I have spent my MS journey throwing darts @ a dartboard & trying to hit the bullseye. I am very hopeful that the Tecfidera will be that for me & I am forever in your debt for letting me know not only that the side effects get better, but that there can be a rainbow on the other side.

Thank you!! I am so happy for you that the Tecfidera has been so good to you. I just have not read many good news stories from Tecfidera users & your timing could not have been more perfect for me. Look for my update in a year :)!
jllandryusa
Newbie
 
Posts: 3
Joined: Tue Jul 08, 2014 7:42 am

Re: One year on Tecfidera

Postby micheleinva » Tue Jul 22, 2014 7:34 pm

jllandryusa,
Thank you for your note. I know exactly how you feel. When I was going through the most difficult time with Tecfidera, I read and re-read all the advice on this board until I almost had everything memorized. Knowing that there are others out there on the same journey always seems to help me. I hope that this medicine works for you, and that you feel as great as I do a year from now. Hang in there and keep us all informed!

Hugs!
micheleinva
Getting to Know You...
 
Posts: 13
Joined: Wed Jul 24, 2013 6:42 pm

Re: One year on Tecfidera

Postby Froggie » Thu Jul 24, 2014 10:33 am

micheleinva and jllandryusa,

So glad to hear you both are (finally!) faring well with the Tecfidera. At almost a year later, I am one of those lucky people that encountered no negative side effects at all. I was a little worried in the beginning, as I am a wimp when it comes to any sort of stomach distress. Thankfully, I've had none except when I've not eaten an evening meal. I then have terrible diarrhea the next morning. Aside from that, I'm side-effect free. I was on Rebif for about three years and always felt like I was fighting the flu post-injection. I feel better overall and am glad I made the switch. We shall see what an MRI reveals this next go around, but I'm confident the results will be better than the last. Best of luck to you both! Do keep us posted on your collective journeys.
User avatar
Froggie
Family Elder
 
Posts: 114
Joined: Thu Apr 15, 2010 3:00 pm
Location: Ohio

Re: One year on Tecfidera

Postby allthatjazz » Fri Jul 25, 2014 5:52 am

Oh Froggy you are just so funny :lol: Glad someone has put up a positive post hey! Hard to get your head around things sometimes.

I spent the last several years diagnosed but thought that I was a superhero and didn't need to take anything. How stupid is that. Thank goodness the new doctor put the fear of God into me. Looking forward to when things settle down on this drug. Thankfully my side effects
1. Unexpected farting (quite scary when you work in an open plan office)
2. Standard hot flushes...ok well sometimes you need to keep your head down cause you look like a lobster.
3. Constant ringing in the ears...damn and I didn't even go to a concert

Think I will just have to live with that for now. Soldiering onward...2 months down and only 10 to go!

Thanks guys for the feedback :D
allthatjazz
Newbie
 
Posts: 4
Joined: Fri Jul 25, 2014 4:56 am

Re: One year on Tecfidera

Postby micheleinva » Fri Jul 25, 2014 9:42 am

Froggie and Allthat jazz,

So glad to read your posts. The meds work differently for everyone, but I love to hear how Tecfidera is working for others. I think it is especially important to hear any positive comments when you are in the midst of dealing with the side effects and adjusting to the drug. I look forward to your updated posts!

Hugs!
micheleinva
Getting to Know You...
 
Posts: 13
Joined: Wed Jul 24, 2013 6:42 pm

Re: One year on Tecfidera

Postby Linnibel » Mon Jul 28, 2014 8:07 pm

I'm glad that there is light at the end of the tunnel & that you are doing well, one year on. I'm on day 8 of my second start of tecfidera - I'm only taking 120mg once a day & the diarrhoea has started again this morning. The hot flushes I can live with, but the abdominal cramping, nausea & diarrhoea are making me doubt the treatment. First start I was ok on 120mg twice a day but struggled with bad vomiting & diarrhoea when I increased to 240mg twice a day. I've been taking aspirin, ranitidine & probiotics & taking the tecfidera on a full stomach... Don't know where to go with it now...
Linnibel
Newbie
 
Posts: 7
Joined: Fri Jul 11, 2014 9:55 pm

Re: One year on Tecfidera

Postby Froggie » Tue Jul 29, 2014 8:09 pm

As far as avoiding intestinal distress, the only suggestion I have is taking the Tecfidera with food. In the morning, I'll eat half my breakfast, take the pill, and then finish. At night, I take it by itself last thing. I used to eat a little something with it at night, but decided to try without one time as an experiment. Luckily no problems. I think depending on what meds you're on, there is definitely an adjustment period where your body has to grow accustomed to it. I'll take a few stomach issues rather than feeling like I've been run over by a Mack truck any day! Isn't this disease fun? Not!
User avatar
Froggie
Family Elder
 
Posts: 114
Joined: Thu Apr 15, 2010 3:00 pm
Location: Ohio


Return to Tecfidera (BG-12, dimethyl fumarate)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service